Indiana, 2017

Flash Flood and Damaging Winds in Indiana, July 23, 2017

July 23, 2017 · NWS IND · 3 events in 2 counties and zones

A bowing line of thunderstorms pushed east into southwest portions of central Indiana during the morning of the 23rd of July. Some additional scattered storms had developed ahead of the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A bowing line of thunderstorms pushed east into southwest portions of central Indiana during the morning of the 23rd of July. Some additional scattered storms had developed ahead of the line. Damaging wind gust accompanied the line and flash flooding was noted in Martin County where rain had impacted the area numerous times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 5:51 AM EST, 9 minutes earlier.

Area forecast discussion, Jul 23, 5:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 AM EDT Sun Jul 23 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 332 AM EDT Sun Jul 23 2017

One more day with very humid conditions is expected today before a
cold front sweeps through the area tonight. A chance of
thunderstorms will exist later today into this evening ahead of the
front. High pressure will build in Monday bringing dry...cooler and
less humid air to central Indiana through the first half of the
week. Rain and thunderstorms return Thursday as another cold front
passes through the area before dry weather returns to the Ohio
Valley for next weekend.

&&

.NEAR TERM /Today/...
Issued at 332 AM EDT Sun Jul 23 2017

Another active early morning across parts of the region as
convective clusters track along an old outflow boundary across
southern portions of the forecast area. 07Z temperatures remained in
the 70s across central Indiana.

Lower confidence forecast for today than it originally appeared just
24 hours ago as the tropical moisture lingers well north of the
current convection early this morning...extending all the way back
into the Great Lakes.  Frontal boundary extending across central
Indiana and Illinois appears to be losing its characteristics
rapidly. Growing sense that the oppressive conditions of recent days
will not be pushed out of the area until a secondary front located
over the upper Midwest this morning swings through the region
tonight.

Initially...focus is on the convective cluster drifting southeast
across southern portions of the forecast area. Most of the
thunderstorms fired off an old outflow boundary from the early
Saturday morning storms that roughly settled in an axis from near
KHUF southeast into northern Kentucky. These storms have been
subsevere...but have produced a few inches of rainfall in an arc
from southern Vigo into western Lawrence County. Convection is
steadily moving towards the more unstable airmass present over
central and northern Kentucky...and expect most of these storms to
move out of southern counties prior to 12Z. Will have to keep an eye
on yet another convective cluster quickly approaching KSTL early
this morning. These storms should continue to weaken as they move
into a more stable environment present over southern Illinois and
Indiana...but will likely need to keep a low chance pop in the far
south for a few hours beyond daybreak.

High uncertainty for the rest of today as upper wave approaches
later today with the secondary cold front. As both of these features
interact with the warm and unstable airmass over the region...
potential is there for isolated to scattered storms to develop.
Remnant outflow boundaries from storms last evening into this
morning may also aid in development. Soundings indicate a weakly
capped airmass initially but as temperatures warm...should see
MLCAPES peak near 2000j/kg. Storms will be reliant on instability
and moisture with the forcing associated with the upper wave as poor
lapse rates and weaker flow through the boundary layer should work
against more widespread development. Overall...think storms largely
remain subsevere but WBZERO values dropping below 10kft with mid
level heights falling would support more of a large hail threat in
stronger cells than in recent days. Damaging wind gusts will be
possible too. Will place highest pops over the northeast half of the
forecast area in closer proximity to the energy associated with the
upper wave.

Temps...Low level thermals supported a model blend with highs in the
upper 80s and lower 90s.  Dewpoints will remain in the 70s which
will make for one more humid day. Max heat indices should largely
stay below 100 degrees with the exception of the lower Wabash
Valley.

&&

.SHORT TERM /Tonight through Tuesday Night/...
Issued at 332 AM EDT Sun Jul 23 2017

Forecast challenges focus on precip chances tonight before high
pressure takes over with cooler and less humid air finally arriving.

Any scattered convection with the secondary front this evening will
likely be ongoing at 00Z. Storms should diminish in coverage and
intensity by late evening with loss of diurnal heating and as the
upper wave shifts east of the region. Will maintain low chance pops
through 06Z then go dry.

The frontal boundary will sag to near the Ohio River by early Monday
morning...continuing further south on Monday into the Tennessee
Valley. High pressure will expand south from the Great Lakes and
finally advect a more refreshing airmass into central Indiana. The
high will serve as the dominant influence on weather across the
region for the remainder of the short term as it tracks east across
the Great Lakes. Cu remain possible during the afternoons but
overall cloud coverage will be low as model soundings show capped
mid levels and plenty of dry air and subsidence present aloft.

Temps...more seasonable temperatures will return through the period
as highs fall back into the low and mid 80s with lows in the 60s.
Maybe most importantly...the very high dewpoint air will be forced
south with the front tonight and Monday and will not return through
Tuesday night as dry low level flow from the north and east
persists.

Overall forecast confidence is high after tonight.

&&

.LONG TERM /Wednesday through Saturday/...
Issued at 215 AM EDT Sun Jul 23 2017

This is a high confidence forecast. Temperature errors should mostly
be 2 degrees or less. POP errors should be mostly 10 percent or
less.

Wind in the upper atmosphere are going to remain unusually strong
for this time of year, producing well defined weather systems
that are relatively easy to forecast. The American and European
systems are in good agreement, suggesting they are on the right
track.

&&

.AVIATION (Discussion for 231200Z TAFs)...

Issued at 651 AM EDT Sun Jul 23 2017

Thunderstorms are possible today and early tonight, but should avoid
the northern sites until at least 16Z.

VLIFR and strong winds are possible in storms, but will be of short
duration at any given site. The TAFs in this package can capture
this only in very general terms and may be updated frequently.

Otherwise, expect VFR with ceilings around 5 thousand feet today and
10 thousand feet or better tonight. Winds will become northwest less
than 10 knots today, then light and variable tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....JK
AVIATION...JK
Hazardous weather outlook, Jul 23, 2:53 AM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
353 AM EDT Sun Jul 23 2017

INZ021-028>031-035>049-051>057-060>065-067>072-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
353 AM EDT Sun Jul 23 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a threat for scattered strong thunderstorms...
especially this afternoon and evening. An isolated severe storm is
possible as well.

Hazards: Damaging winds, large hail, heavy rain and localized
flooding, along with dangerous lightning. Max heat indices will be
between 100 and 102 degrees over the lower Wabash Valley.

Timing: Best chances for storms will be this afternoon and evening.
Heat indices will peak during the afternoon.

Discussion: A secondary cold front dropping south from the Great
Lakes may spark scattered thunderstorms this afternoon and evening
with a warm and unstable airmass across central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered thunderstorms will be possible Wednesday night
through Thursday night. Storms may produce gusty winds...heavy
rainfall and lightning.

Discussion: After high pressure provides dry and less humid
conditions for the first half of the week...thunderstorms will return
on Wednesday night and continue through Thursday as a cold front
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Jul 23, 12:25 AM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
125 AM EDT SUN JUL 23 2017

INZ051>053-060-061-230615-
Owen IN-Clay IN-Greene IN-Vigo IN-Sullivan IN-
125 AM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO...NORTHEASTERN
SULLIVAN...SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN
GREENE COUNTIES UNTIL 215 AM EDT...

At 125 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of West Union, or 11 miles southeast of Marshall,
moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bloomfield, Jasonville, Worthington, Shelburn, Prairieton, Prairie
Creek, Farmersburg, Clay City, Hymera, Fairbanks, Switz City, Coal
City, Freedom, Coalmont, Pimento and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 8758 3934 8756 3935 8753 3940 8753
      3923 8685 3899 8693 3923 8758 3925 8757
      3926 8758 3925 8760 3927 8760 3928 8761
      3930 8760 3931 8761
TIME...MOT...LOC 0525Z 290DEG 42KT 3931 8751

Ryan
Special weather statement, Jul 23, 12:38 AM EST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
138 AM EDT SUN JUL 23 2017

INZ067-230630-
Knox IN-
138 AM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 230 AM
EDT...

At 137 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceville, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vincennes, Monroe City, Wheatland, Decker and Vincennes University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3859 8764 3859 8761 3861 8763 3864 8762
      3867 8759 3869 8753 3875 8750 3870 8727
      3869 8728 3867 8726 3868 8725 3855 8724
      3851 8730 3854 8735 3854 8737 3851 8737
      3854 8738 3853 8748 3851 8748 3854 8767
TIME...MOT...LOC 0537Z 277DEG 29KT 3866 8776

Ryan

The radar

The Evansville,IN radar (KVWX), 50 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 23, 6:00 AM EST
Where
Knox County, 0.33 mi WNW of Vincennes
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.683, -87.525

A large tree was downed near the intersection of 3rd Street and Shelby Street in Vincennes due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
July 23, 6:02 AM EST
Where
Knox County, 2.6 mi E of Vincennes
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.681, -87.472

A tree was downed near Old US 50 Highway and Hyde Park Drive due to damaging thunderstorm wind gusts.

Flash Flood, Martin

When
July 23, 7:15 AM EST to 8:00 AM EST
Where
Martin County, 0.91 mi NW of Loogootee to 0.92 mi NW of Loogootee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.680, -86.911

Numerous roads were flooded in Loogootee due to heavy thunderstorm rainfall. Several roads were closed due to water flowing over them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717113, 717114, 717115.